Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 242, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 23, 2002, 6:47 PM CDT for Maury County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2002, 6:47 PM CDT (23:47 UTC)
- Expired
- Aug 23, 2002, 7:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Maury County, TN
The radar
The Nashville radar (KOHX), 84 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 7:00 PM CDT | Thunderstorm Wind 50 E | Columbia, TN | Law enforcement reported numerous branches down on U.S. Hwy 412. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1378 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
525 WUUS54 KOHX 232347 SVRBNA TNC119-240015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 646 PM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MAURY COUNTY IN TENNESSEE * UNTIL 715 PM CDT * AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF MOUNT PLEASANT...OR 14 MILES WEST OF COLUMBIA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLUMBIA AROUND 700 PM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:15 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 23, 3:15 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 315 PM CDT FRI AUG 23 2002 AT MID-AFTERNOON, SCATTERED SHOWERS AND THUNDERSTORMS WERE MAINLY OVER THE WESTERN HALF OF OUR FORECAST AREA, WITH GENERALLY ISOLATED ACTIVITY OVER THE EAST. TEMPERATURES WERE IN THE LOWER 90S...EXCEPT IN THE UPPER 80S ALONG THE PLATEAU. CURRENT FORECAST STILL ON TRACK, AS COLD FRONT APPROACHES OUR AREA FROM THE NORTHWEST TONIGHT AND THEN MOVES THROUGH MIDDLE TENNESSEE ON SATURDAY. FRONT WILL SERVE AS A FOCUS FOR SHOWERS AND STORMS TOMORROW, AND BELIEVE MODELS ARE UNDER-ESTIMATING CHANCE OF RAIN (EVEN IF SKIES ARE MOSTLY CLOUDY). DRIER AIR STARTS TO FILTER IN FROM THE NORTH ON SATURDAY NIGHT, AS AN UPPER LOW CLOSES OFF AND DRIFTS SOUTH OF OUR FORECAST AREA. THIS BRINGS AN UPPER LEVEL COLD POOL OVER MIDDLE TENNESSEE, DROPPING OUR TEMPS ALOFT BY SOME 3 TO 5 DEGS C FROM CURRENT READINGS. BELIEVE THIS WILL COMBINE WITH LINGERING LOW LEVEL MOISTURE TO KEEP ATMOSPHERE SUFFICIENTLY UNSTABLE TO ALLOW FOR AT LEAST A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY (MAINLY WITH DAYTIME HEATING). UPPER LOW SPREADS A BACKLASH OF MOISTURE INTO OUR FORECAST AREA, OFF THE ATLANTIC, TUESDAY AND WEDNESDAY, WHILE THE LOWER LEVELS CONTINUE TO DRY. THIS WILL PROVIDE PERIODS OF VARIABLE CLOUDINESS, AND KEEP DAYTIME TEMPERATURES ALMOST AUTUMN-LIKE (IN THE 80S). BEST ATMOSPHERIC MOISTURE PULLS OFF TO OUR NORTHEAST THURSDAY AND FRIDAY, ALLOWING FOR MORE SUNSHINE AND A SLIGHT WARM-UP. WILL PROBABLY KEEP AT LEAST A SMALL POP RUNNING THROUGH THE EXTENDED PERIOD, AS TIMING OF BEST INSTABILITY ASSOCIATED WITH CLOSED UPPER LOW IS SOMEWHAT DIFFICULT TO JUDGE. IN ADDITION, AMOUNT OF DAYTIME CLOUDINESS COULD END UP PLAYNG A ROLE IN SLOWING DOWN CONVECTIVE DEVELOPMENT. UPPER LOW CENTER, HANGING JUST TO OUR SOUTH SUNDAY AND MONDAY, THROWS A REAL WRENCH IN POP CONFIDENCE FOR THOSE TWO DAYS. HOPEFULLY, THINGS WILL START TO LOOK A LITTLE MORE CLEAR OVER THE NEXT FEW MODEL RUNS. BNA TB 074/089 070/088 067 19471 CSV TB 068/085 067/083 064 19372 .BNA...NONE. 19
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.